Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 176, NWS Denver/Boulder, CO

August 15, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2004, 6:50 PM MDT for Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 6:50 PM MDT (00:50 UTC)
Expired
Aug 15, 2004, 7:45 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3641 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 160050
SVRBOU
COC123-160145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HUDSON...OR ABOUT 24 MILES SOUTH OF
  GREELEY...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUDSON
AND LOCHBUIE.

HAIL UP TO 1 INCH IN DIAMETER CAN BE EXPECTED FROM THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4014 10461 4013 10473 4000 10473 4000 10447

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 3:30 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SUN AUG 15 2004

.SHORT TERM DISCUSSION...LOW TOP CONVECTION OVER THE MOUNTAINOUS
TERRAIN...PARK COUNTY AND ALONG A WIND CONVERGENCE BOUNDARY IN
ELBERT AND EASTERN ARAPAHOE/ADAMS COUNTIES HAS BEEN SLOW TO DEVELOP
THIS AFTERNOON DUE IN PART TO A GRADUAL REDUCTION IN MOISTURE AND
SOME STABILIZATION AT MID-LEVELS. ON THE PLAINS...AREAS SHROUDED IN
FOG AND LOW CLOUDS NEARLY ALL MORNING STILL PRETTY MUCH DEVOID OF
CLOUDS AT THIS HOUR. MM5 OMEGA AND SFC THETA-E FIELDS ONLY GRIDS TO
PICK UP ON THE POTENTIAL INSTABILITY AXIS ASSOCIATED WITH THE WIND
CONVERGENCE BOUNDARY EAST OF THE DENVER METRO AREA. BOUNDARY HAS
SHOWN VERY SLOW WESTWARD PROGRESS PAST COUPLE OF HOURS. MAY SEE ONE
OR TWO T-STORMS POP ALONG THIS BOUNDARY NEXT FEW HOURS...BUT SHEAR
AND INSTABILITY NOT LOOKING ALL THAT FAVORABLE FOR DEEP CONVECTION.
SAME GOES FOR THE ISOLATED T-STORMS TRYING TO FORM OVER THE FRONT
RANGE AND CHEYENNE RIDGE. MAY SEE ONE OR TWO OF THESE CELLS ROLL OFF
THE HIGHER TERRAIN AND OVER THE URBAN CORRIDOR LATE THIS AFTERNOON.
GUSTY WINDS AND LIGHTNING THE MAIN THREAT AS SFC DEW POINTS ALONG
THE FOOTHILLS HAVE DROPPED INTO THE 40S IN MANY AREAS EVEN WITH
LIGHT E/SELY LOW-LEVEL FLOW. OVERNIGHT...GRIDS SHOW SLY LOW LEVEL
FLOW ADVECTING HIGHER DEWPT AIR UP INTO LINCOLN CTY AND NERN CORNER
OF THE STATE. SHOULD SEE AT LEAST PATCHY FOG FORMING AGAIN AFTER
MIDNIGHT IN AREAS EAST OF A FORT MORGAN TO KIOWA LINE.

ON MONDAY...COLD FRONT IN NERN WY AND SD ATTM PROGGED TO SLIDE SWRD
DOWN THE I-25 URBAN CORRIDOR BY AROUND 12Z...THEN SEWRD ACRS THE
NERN PLAINS OF COLORADO DURING THE MORNING. INITIALLY NLY POST-
FRONTAL FLOW SHOULD LOWER SFC DEWPTS AND WARM TEMPS DURING THE
MORNING WITH FLOW DOWNSLOPING OFF THE CHEYENNE RIDGE. BUT BY EARLY
AFTERNOON...GRIDS SHOULD WINDS TURNING ELY AND SPEEDS INCREASING AS
A SECOND SURGE OF HIGH PRESSURE AIR PUSHES SWRD THRU NERN CO. SEE A
FAIRLY RESPECTABLE JUMP IN DEWPTS AND THETA-E VALUES WITH ARRIVAL OF
THIS SURGE. SHOULD SEE STORMS FIRING FIRST OVER THE FRONT RANGE
AROUND MIDDAY...BEFORE SPREADING ONTO THE PLAINS. NRN FOOTHILLS AND
LARIMER CTY MAY SEE A FEW HVY RAINERS BY MID-AFTERNOON WITH
FAVORABLE SELY UPSLOPE FLOW. HAVE GONE WITH SCATTERED POPS
EVERYWHERE EXCEPT IN THE NRN MTN VALLEYS AND OUT NEAR NORTHEAST
CORNER OF THE STATE.  FINALLY...TEMPS PROBABLY ABOUT THE SAME AS
TODAY. MAY EVEN SEE A FEW LATE DAY STORMS ON THE PLAINS GOING
SEVERE.

.LONG TERM DISCUSSION...MON NGT-WED...MDLS KEEP NWLY FLO ALF ACRS
CNTRL RCKYS AS UPR RDG REMAINS ENTRENCHED OVER WRN U.S.  THE AIR
MASS ACRS THE FCST AREA WILL REMAIN MOIST AND UNSTABLE WITH LATE
DAY HEATING.  CAPES FM FCST UPR AIR SOUNDINGS ON MON NGT RANGE FM
OVER 200J/KG IN THE HI COUNTRY TO NEARLY 1100J/KG OVR PLAINS ON
MON NGT.  CAPES ARE FCST TO BE LWR ON TUE AFTN AND EVE BUT MDLS
SHW QUITE A BIT OF PCPN.  ON WED A GUD SHT WV WILL ADD LIFT TO
THE AIR MASS IN FORM UPWRD Q-G FORCING AND PVA.  WILL KEEP MOST
POPS SCT DURING AFTNS AND EVES THRU PRD.  TEMPS WILL REMAIN AT
OR BLO SEASONAL NORMS WITH WED THE COOLEST DAY AS SURFACE HI PRES
SPREADS S OVR HI PLAINS.  WILL MAKE ONLY SML ADJUSTMENTS TO GFS
MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...THU-SUN...MDLS MAINTAIN UPR RDG OVR WRN U.S.
WITH CONTD MOIST NWLY FLO ALF ACRS CNTRL RCKYS.  SHT WVS EMBEDDED
IN NWLY FLO ALF WILL ONLY BRUSH STATE AS MAIN JET STREAM FLO WILL
REMAIN WELL TO NE OF AREA.  WILL KEEP CHC OF AFTN AND EVE CONVCTN
EACH DAY THRU PRD.  TEMPS WILL GENERALLY BE BLO SEASONAL NORMS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 15, 12:42 PM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
1242 PM MDT SUN AUG 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1242 PM MDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE FRONT
RANGE...PARK COUNTY AND ALONG A WIND CONVERGENCE BOUNDARY SITTING
NEARLY STATIONARY ACROSS ELBERT AND EASTERN ARAPAHOE COUNTIES. ONE
OR TWO STORMS MAY DRIFT OFF THE FOOTHILLS AND OVER THE I-25 URBAN
CORRIDOR LATE THIS AFTERNOON AND EARLY THIS EVENING. FARTHER OUT
ACROSS THE NORTHEAST PLAINS OF COLORADO...THE ATMOSPHERE SHOULD
REMAIN CAPPED FOR MUCH OF THE DAY...WHICH SHOULD DELAY THE FORMATION
OF ISOLATED THUNDERSTORMS UNTIL THIS EVENING. THUNDERSTORMS STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT THEY MAY PRODUCE WIND GUSTS
TO AT LEAST 40 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

In the hours before

Local storm report, Aug 15, 5:52 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             4 ENE EATON             40.55N 104.64W
08/15/2004  1.00 INCH        WELD               CO   TRAINED SPOTTER

&&

CLB

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.